Kansas, 2018

Winter Weather in Kansas, December 1 to 2, 2018

December 1 to 2, 2018 · NWS GID · 6 events in 6 counties and zones

During a roughly 36-hour period between the morning of Saturday the 1st and the evening of Sunday the 2nd, North Central Kansas observed off-and-on rounds of snow, with cumulative totals generally ranging from 2-4 in most locations, but with isolated higher pockets here and there, as evidenced by NWS cooperative observer totals as high as 8 near Covert (rural Osborne County) and 5 at Jewell.…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a roughly 36-hour period between the morning of Saturday the 1st and the evening of Sunday the 2nd, North Central Kansas observed off-and-on rounds of snow, with cumulative totals generally ranging from 2-4 in most locations, but with isolated higher pockets here and there, as evidenced by NWS cooperative observer totals as high as 8 near Covert (rural Osborne County) and 5 at Jewell. While this was not a true blizzard by any means, occasional visibility reductions to one-half mile or less were noted, especially on the afternoon and evening of the 1st, when sustained north winds of 20-25 MPH and frequent gusts of 30-40 MPH were most prevalent.

Backing up in time a bit, snow was not the only story associated with this long-duration event, as it actually started off as a significant late-autumn rain-producer. In fact, most of the six-county area measured 1-2 of soaking rain between the afternoon of Nov. 30th and the morning of the 1st, before precipitation finally switched over to snow. Due in part to much of the initial precipitation falling as rain, along with the fact that a significant batch of mid-level dry air got wrapped into the heart of the parent low pressure system, snowfall totals in most of the area fell short of expectations (many places received at least a few inches less than originally forecasted). In the mid-upper levels, the main driving force was a strong, slow-moving low pressure system that tracked from south central KS on the morning of the 1st to the IA/MO border area by the morning of the 2nd before weakening and shearing-out eastward into the Midwest. The intermittent areas of snow that persisted across the local area through most of the 1st-2nd were supported by weaker lobes of energy rotating around the backside of the parent system. At the surface, the associated low pressure center peaked in intensity around 988 millibars over eastern KS on the 1st, thus driving the modestly-strong north winds across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 1, 5:28 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 1, 5:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
528 AM CST Sat Dec 1 2018

.SHORT TERM...(Today and tonight)
Issued at 324 AM CST Sat Dec 1 2018

Radar continues to show widespread rain and even some heavy rain
across the forecast area early this morning. A few locations have
reported some unknown precipitation, but still feel that most
locations have rain and not mixed precipitation. Temperatures are
mostly in the 34 to 38 degree range. There haven't been lightning
strikes in the past hour or so.

First, the change over to snow. At this time, it still looks on
track to start mixing with snow in the northwest before day break.
The change over will gradually move to the east during the morning.
Have the temperatures warming enough that there could be a westward
trend in the rain/snow line for a time this afternoon. During the
later afternoon and into the evening, snow should spread across the
area. Another part of this will be whether there will be any
freezing rain or sleet. There appears to be a lot less chance for
freezing precipitation. If there is any, it would be very short
lived as the rain changes to snow.

The next concern will be snow amounts. The snow amounts will be
dependent on the change over and if the rain continues for a longer
period, they will be lower. The area with the most question will be
the south and east part of the area where there will be more rain
for a longer period.

Another question will be whether there will be blowing snow. Winds
will be a little gusty, but feel like the snow will be wet enough
that it will stick, but as we get into the snow a little more, there
could be a little late tonight, especially in the north and west.

.LONG TERM...(Sunday through Friday)
Issued at 324 AM CST Sat Dec 1 2018

The snow continues into Sunday. Models are showing less
precipitation with the system as it moves toward the east. Some of
the models have a bit of drying in the dendritic layer and therefore
have a few patches of freezing rain mixed in on and off through the
day. Finally, Sunday night the system moves out of the area and with
it the snow will gradually come to an end.

A surface high moves into the area Monday through Tuesday night.
Clouds will linger into Monday and Monday night, before moving out
of the area Tuesday. Cold temperatures will settle into the area
with highs only in the 20s to around 30 with lows dipping into the
teens. By Wednesday, the surface high moves to the east. With the
clouds and a little warm advection, highs will climb into the mid
20s to mid 30s.

A cold front will move back through the area Wednesday night and
there could be a little light snow in the north. Temperatures will
drop back into the 20s and even the teens for Friday.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 525 AM CST Sat Dec 1 2018

Rain has mainly changed to snow at KEAR and should be changing
over at KGRI in an hour or two. Then the main concern will be how
the visibility and ceilings will be low for much of the remainder
of the period. They should improve a little late in the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Sunday for NEZ064-076-077-
     082>085.

     Winter Storm Warning until 6 PM CST Sunday for NEZ039>041-
     046>049-060>063-072>075.

KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Dec 1, 4:48 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
448 AM CST Sat Dec 1 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
448 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Winter Storm Warning and Winter Weather Advisory remain in
effect for portions of south central Nebraska. Please refer to the
latest Winter Weather Message for details.

Wintry weather will also occur across north central Kansas and
far south central Nebraska. A total of 1 to 3 inches of snow
could accumulate.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Storm Warning and a Winter Weather Advisory continue into
Sunday. Please refer to the latest Winter Weather Message for
details.

Wintry weather will also occur across north central Kansas and
far south central Nebraska Saturday through Sunday. One to 3
inches of snow could accumulate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However,
please relay snowfall amounts to the National Weather Service via
social media or our webpage under submit a report.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Smith

When
December 1, 6:00 AM CST to December 2, 10:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A snowfall total of 3.5 inches occurred in Lebanon and 1.9 inches occurred in Smith Center. North wind gusts of 30 to 40 mph developed the afternoon of December 1st, lasting into the overnight, resulting in reduced visibilities in falling snow.

Winter Weather, Jewell

When
December 1, 6:00 AM CST to December 2, 10:00 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

A snowfall total of 5.0 inches occurred in Jewell and 2.2 inches occurred in Ionia. North wind gusts of 30 to 40 mph developed the afternoon of December 1st, lasting into the overnight, resulting in reduced visibilities in falling snow.

Winter Weather, Osborne

When
December 1, 6:00 AM CST to December 2, 10:00 PM CST
Where
Osborne forecast zone
Reported by
COOP Observer
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A snowfall total of 8.0 inches occurred in Covert, reported from a cooperative observer (this was a very isolated higher amount). Also, 4.0 inches was reported seven miles north-northeast of in Natoma by a CoCoRaHS observer. North wind gusts of 30 to 40 mph developed the afternoon of December 1st, lasting into the overnight, resulting in reduced visibilities in falling snow.

Winter Weather, Phillips

When
December 1, 6:00 AM CST to December 2, 10:00 PM CST
Where
Phillips forecast zone
Reported by
CoCoRaHS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A snowfall total of 2.1 inches occurred 6 miles east of Phillipsburg. North wind gusts of 30 to 40 mph developed the afternoon of December 1st, lasting into the overnight, resulting in reduced visibilities in falling snow.

Winter Weather, Rooks

When
December 1, 6:00 AM CST to December 2, 9:00 PM CST
Where
Rooks forecast zone
Reported by
CoCoRaHS
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A snowfall total of 2.0 inches was reported in Plainville. North wind gusts of 30 to 40 mph developed the afternoon of December 1st, lasting into the overnight, resulting in reduced visibilities in falling snow.

Winter Weather, Mitchell

When
December 1, 8:00 AM CST to December 2, 10:00 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred in Beloit, and 2.0 inches fell at Glen Elder and Lovewell Dam. North wind gusts of 30 to 40 mph developed the afternoon of December 1st, lasting into the overnight, resulting in reduced visibilities in falling snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788178, 788182, 788189, 788190, 798520, 788184.